Michigan, 2021Damaging Wind in Michigan, July 14, 2021
July 14, 2021 · NWS MQT · 1 event in 1 county or zone
A microburst struck Indian River Campground southeast of Steuben in Schoolcraft County on the afternoon of the 14th. Over 50 trees were snapped or uprooted over a 300 x 200 yard area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A microburst struck Indian River Campground southeast of Steuben in Schoolcraft County on the afternoon of the 14th. Over 50 trees were snapped or uprooted over a 300 x 200 yard area. Maximum wind speeds were estimated at 85 mph. Fortunately, all of the campsites were empty at the time of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 14, 12:48 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 14, 12:48 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
148 PM EDT Wed Jul 14 2021
.SHORT TERM...(Today and tonight)
Issued at 456 AM EDT WED JUL 14 2021
The area has finally cleared of shower and thunderstorm activity
early this morning as remnant cloud cover from a strong thunderstorm
over the Keweenaw Peninsula earlier is moving into central/eastern
Upper Michigan. As slight ridging builds into the area later this
morning ahead of an approaching low, expect skies to become mostly
sunny. Areas in the interior, especially in the far south, could get
to the 80s before cloud cover moves in this afternoon.
Model guidance has lake breeze convection starting in the interior
areas ahead of the low early this afternoon. Given the weak ridging
early in the day and the lack of cloud cover (allowing for an
increase in CAPE), it seems very possible for lake breeze showers
and thunderstorms to pop-up ahead of the approaching low. SPC has us
under a Marginal risk for severe weather today (save for the city of
Menominee and its surrounding areas, which is under a Slight risk);
this risk is mostly associated with the occurrence of the lake breeze
convection before the low arrives. While CAPE values seem to be
around 1000-2000 J/kg for the lake breeze convection, bulk shear
values do seem to be lacking for an enhanced severe weather threat.
The greatest threat for severe weather does seem to be further south
in WI. The far south (near Menominee) does seem to have the best
shot for the U.P. on seeing severe weather, especially as the low
approaches and arrives over the area late this afternoon/early this
evening.
Most CAMs have the low starting as an MCS that moves east-northeast
throughout the day today, with the northern part of the MCS arriving
over the U.P. early this evening and moving through most of the
central and east by the end of tonight. Given that we would likely
receive the northern portion of the MCS (which would limit CAPE for
parcels to work with this evening), only allowed a slight chance for
thunderstorms for the mid and late parts of tonight. Otherwise, a
soaking rainfall is expected across the south central and east
tonight as the low moves through. Some portions of the U.P. could
see up to 2+ inches locally in rainfall this afternoon and tonight!
Currently, WPC has us under a slight threat for excessive rainfall
in the south central, which makes sense given model guidance has the
greatest rainfall amounts moving through that area and the area is
not as dry as the east. Should rain rates be high enough, there
could be some ponding in low lying areas. The only areas that might
miss out on some rainfall from this low are the Keweenaw and the far
west, although the Keweenaw has the higher chance on missing out.
.LONG TERM...(Thursday night through Wednesday)
Issued at 148 PM EDT WED JUL 14 2021
The longterm pattern will begin to trend warmer and drier, with
little to no pcpn chances expected outside of a diurnally forced pop-
up shower. Behind Thursday's exiting remnant potential MCS, heights
begin to rise as anomalous ridging builds over the Rockies. While
this will tend to drive downstream troffing and NW flow over Upper
Michigan, deterministic models and their ens means show an elongated
trof stretching from New England southwestward through the
Appalachians, which will induce some uncertainty in the models
towards this weekend. GEFS 500mb spaghetti plot shows decent
predictability through the weekend, before solns begin to diverge
towards the start of next week. This is visible in the EPS model
spread as well. Deterministic models continue to kick off waves
through the Central Plains into the Ohio River Valley this weekend
into the start of next week that slowly meander through the Ohio
River Valley, limiting the eastern extent of the ridge. As this wave
pulls away early next week, more persistent NW flow will be seen
over Upper Michigan with troffing east of the UP and ridging to the
west. Highs will trend through the 80s this weekend, approaching 90
Sunday into Monday for the warmest locations, before trending back
towards normal to slightly above normal by the middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM EDT WED JUL 14 2021
VFR conditions should continue at KCMX and KIWD through the forecast
period. However, some light showers may develop at or near KIWD
this evening into tonight.
At KSAW, an isolated lake breeze shower or thunderstorm is possible
this afternoon but the chances were not high enough for mention
in the TAF. A larger area of showers and thunderstorms is expected
to lift northeast into Upper Michigan bringing rain and possibly
a few thunderstorms. Expect enough low level moisture with the
showers to drop conditions to MVFR this evening and to IFR
overnight as winds become northerly. Conditions should improve to
MVFR again Thursday morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 456 AM EDT WED JUL 14 2021
A low pressure moving through northern Lake Michigan tonight should
bring some northeasterly to northerly gusts up to 20 knots across
Lake Superior tonight and Thursday. Otherwise, expect winds to be
less than 20 knots for the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...JAW
AVIATION...JLB
MARINE...TAP
Hazardous weather outlook, Jul 14, 3:00 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
400 AM EDT Wed Jul 14 2021
MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible through tonight. Moderate to heavy
rainfall will be possible across the south and central parts of
upper Michigan. A few storms could be strong this afternoon and
evening and contain large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Thursday morning.
There is a moderate swim risk for southern Schoolcraft County for
Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
400 AM EDT Wed Jul 14 2021 /300 AM CDT Wed Jul 14 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms in far western Lake Superior
this afternoon and tonight across southern and far eastern Lake
Superior.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
400 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this afternoon through tonight.
A few storms could be strong and contain large hail and damaging
wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Thursday morning.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Jul 14, 1:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
207 PM EDT Wed Jul 14 2021
MIZ006-013-085-141830-
Northern Schoolcraft MI-Delta MI-Alger MI-
207 PM EDT Wed Jul 14 2021
...SPECIAL WEATHER STATEMENT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenary, or 16 miles southwest of Munising, moving east at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4619 8693 4630 8681 4627 8649 4609 8666
TIME...MOT...LOC 1807Z 286DEG 13KT 4621 8684
JAW
Special weather statement, Jul 14, 1:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
239 PM EDT Wed Jul 14 2021
MIZ006-013-085-141900-
Northern Schoolcraft MI-Delta MI-Alger MI-
239 PM EDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELTA...WESTERN
SCHOOLCRAFT AND SOUTH CENTRAL ALGER COUNTIES UNTIL 300 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Steuben, or 15 miles south of Munising, moving east at
15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4618 8695 4629 8673 4624 8644 4607 8667
TIME...MOT...LOC 1839Z 286DEG 13KT 4619 8669
JAW
Special weather statement, Jul 14, 1:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Marquette MI
247 PM EDT Wed Jul 14 2021
MIZ013-014-085-141915-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-
247 PM EDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND WEST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 315 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Steuben, or 17 miles south of Munising, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Steuben.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4603 8646 4612 8672 4616 8667 4616 8661
4621 8661 4624 8658 4617 8629
TIME...MOT...LOC 1847Z 287DEG 12KT 4616 8659
JAWThunderstorm Wind, Schoolcraft
- When
- July 14, 2:00 PM EST to 2:10 PM EST
- Where
- Schoolcraft County, 2.75 mi SE of Steuben
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.156, -86.404
A microburst struck Indian River Campground southeast of Steuben in Schoolcraft County on the afternoon of the 14th. Over 50 large trees were snapped or uprooted over a 300 x 200 yard area. Maximum wind speeds were estimated at 85 mph. Fortunately, all of the campsites were empty at the time of the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021$3.9 million · EF3 · 48 events
- Flash Flooding in Arizona, July 14, 20211 death · 4 injured · $100,000 · 3 events
- Flash Flooding and Flood in New York, July 14, 2021$3.0 million · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021$351,000 · EF1 · 4 events
- Flash Flood and Hail in Wisconsin, July 14 to 15, 2021$175,000 · 1.5 in hail · 8 events
- Damaging Winds in Virginia, July 14, 2021$100,000 · 60 kt wind · 14 events
- Damaging Winds in Maryland, July 14, 2021$90,000 · 60 kt wind · 16 events
- Debris Flow in Colorado, July 14, 2021$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 14, 2021$70,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021EF1 · 20 events
- Debris Flows and Damaging Wind in Utah, July 14, 2021$50,000 · 61 kt wind · 6 events
- Damaging Wind in Vermont, July 14, 2021$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969292.